Thunderstorm Wind, Forest
- When
- June 16, 3:23 AM EST
- Where
- Forest County, Lynch
- Measured
- 60 kt (69 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.600, -79.050
Multiple trees down in Howe Township.
A broken line of supercells formed on the evening of June 16th as a mid-level trough intersected a lake breeze east of Lake Erie. Moderate instability and high wind shear, 35-45kts and 1500-2500J/kg, helped with severe convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A broken line of supercells formed on the evening of June 16th as a mid-level trough intersected a lake breeze east of Lake Erie. Moderate instability and high wind shear, 35-45kts and 1500-2500J/kg, helped with severe convection.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 16, 2:55 AM EST, 28 minutes earlier.
Area Forecast Discussion
National Weather Service Pittsburgh PA
355 AM EDT Thu Jun 16 2022
.SYNOPSIS...
Another warm and humid day. A late day cold front will bring
showers and storms to the region.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
It will remain hot and humid today. The greatest combination of
insolation and surface moisture will occur over some of our far
southern zones, where a Heat Advisory is in place.
Weak shortwaves, riding over top of the eastern CONUS ridge,
will push a cold front southeast through the region this
afternoon and evening, which will combine with greater jet
support to foster more widespread thunderstorm development. Hi-
res models suggest initiation will occur ahead of the front,
with the Lake Erie land-sea breeze providing the necessary
lifting mechanism. Given initiation, an environment that will be
characterized by unstable air (2000-3000 J/kg SBCAPE),
increasing shear, and steep lapse rates should support the
development of a damaging wind and large hail threat, though a
lower tornado threat can't be ruled out. A limiting factor will
be the very warm air aloft, since the storm development will be
ahead of the cold front.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
Dry, cooler air will filter into the region Friday in the wake
of the cold frontal and upper trough passage. Seasonal
temperature Friday afternoon will drop below average by Saturday
as a secondary shortwave rounding the northeast U.S trough sends
another cold front, though meager moisture should keep it void
of precipitation.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Warm advection will begin Sunday, returning area temperature
toward seasonal averages with increasing cloud cover due to
moist advection aloft.
The central U.S. ridge should build east early next week,
promoting a fairly rapid return of well above normal
temperature. Shower and thunderstorm chances could return as
well depending on shortwave activity east of the ridge axis.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
VFR expected with sfc wind picking up later this morning with
increased mixing. General restrictions anticipated later this
afternoon and evening with thunderstorms ahead of approaching
cold front.
.Outlook...
The next chc for genl restrictions following cdfnt passage will
come with a warm front early next week.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...Heat Advisory from noon today to 8 PM EDT this evening for
OHZ068-069.
WV...Heat Advisory from noon today to 8 PM EDT this evening for
WVZ012-021.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...Hazardous Weather Outlook National Weather Service Pittsburgh PA 334 AM EDT Thu Jun 16 2022 OHZ039>041-048>050-057>059-PAZ031-WVZ002>004-509>514-170745- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Greene-Brooke-Ohio-Marshall-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 334 AM EDT Thu Jun 16 2022 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. Slight risk for severe thunderstorms this afternoon and evening. The main threat will be large hail and damaging wind gusts. Isolated tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ007>009-013>016-020>023-029-073>076-WVZ001-170745- Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver- Allegheny-Armstrong-Indiana-Washington-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock- 334 AM EDT Thu Jun 16 2022 This Hazardous Weather Outlook is for western Pennsylvania and northern West Virginia. .DAY ONE...Today and tonight. Enhanced risk for severe thunderstorms this afternoon and evening. The main threat will be large hail and damaging wind gusts. Tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ068-069-WVZ012-021-170745- Noble-Monroe-Wetzel-Marion- 334 AM EDT Thu Jun 16 2022 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio and northern West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Slight risk for severe thunderstorms this afternoon and evening. The main threat will be large hail and damaging wind gusts. Isolated tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The State College radar (KCCX), 115 km away, was scanning. The volume nearest the first event began at 08:21 UTC.
16 thunderstorm wind, 8 hail. Local standard time, as filed.
Multiple trees down in Howe Township.
Public report of ping pong ball size hail.
Trees snapped or uprooted.
Trained spotter reported golf ball size hail.
Hen sized hail reported.
Ping pong sized hail reported.
Golf ball sized hail.
Trained spotter reported golf ball sized hail.
Quarter sized hail reported.
Emergency manager reported several trees down in Barkeyville Boro.
Half dollar sized hail reported.
Power lines reported via public.
Multiple trees down through Clintonville.
Two trees reported down in West Hickory.
Multiple trees down in Howe Township.
A mesonet measured 52kts along I-80.
Multiple trees down.
Extensive tree down along McKee Road.
Trees down.
Trees snapped or uprooted.
A number of trees uprooted along Sample Rd.
Trees snapped or uprooted.
Trees down.
Trees and wires down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028129, 1028134, 1028135, 1028136, 1028137, 1028138, 1028139, 1028141, 1028142, 1028143, 1028144, 1028146, 1028148, 1028150, 1028151, 1028152, 1028154, 1028158, 1028159, 1028161, 1028163, 1028164, 1028165, 1028166.